New York, 2005

Damaging Wind in New York, August 10, 2005

August 10, 2005 · NWS BTV · 1 event in 1 county or zone

A cold front across southern Quebec the morning of Wednesday, August 10th moved southeast into northern portions of New York and Vermont during the late Afternoon. This front was preceded and accompanied by thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front across southern Quebec the morning of Wednesday, August 10th moved southeast into northern portions of New York and Vermont during the late Afternoon. This front was preceded and accompanied by thunderstorms. A few of the storms were severe, with trees and power lines blown down in Plattsburgh, NY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 10, 1:48 AM EST, 11 hours 47 minutes earlier.

Area forecast discussion, Aug 10, 1:48 AM EST, 11 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
248 AM EDT WED AUG 10 2005

.SHORT TERM (TODAY THROUGH FRIDAY)...
ANOTHER HUMID DAY ON TAP FOR THE NORTH COUNTRY AS GULF AIR REMAINS
OVER THE REGION...AHEAD OF FRNT. W/ PAST FEW DAYS OF BUILDING
INSTABILITY OVER THE NORTH COUNTRY AND CLOSER APPROACH OF
FRNT...WILL GO AHEAD AND PUT IN SL CHANCE OF TRW FOR AFTERNOON
HRS...CONCENTRATING MAINLY IN N NY. MDLS HAVE WEAKENED/SLOWED THIS
FRNT GOING THRU CWA...WITH LATEST MDL RUNS PUSHING FRNT INTO CWA
WELL AFT 00Z THUR. HAVE ADJUSTED POPS IN GRIDS TO SHOW FROPA FOR
LATER TNGT AND WILL HAVE FRNT CLRING THE REGION BY THURS MORN AROUND
12Z....W/ YET ANOTHER HIGH PRESSURE SYSTEM MVG EAST TO REPLACE FRNT.
ENOUGH LL MOISTURE WILL REMAIN TO PRODUCE FG OR AT LEAST HAVE LOW
CLD REMNANTS BEHIND FRNT...BUT WILL BE CONCENTRATED MORE IN VT. HIGH
MVS SLOWLY EAST DURING THE DAY FRI...OFF THE EAST COAST...WHICH WILL
SET UP REGION FOR NEXT ROUND OF POTENTIAL PRECIP OVER THE WEEKEND.
&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
NO CHANGES TO EXTENDED PLANNED ATTM. FRIDAY...W/ HIGH PRESSURE OFF
THE EAST COAST...MDLS HAVE A LOW MVG NORTHEAST OUT OF THE GREAT LKS
REGION. THE WARM FRNT WITH THIS SYSTEM DOES NOT LIFT INTO FA UNTIL
LATE FRI NGT INTO SATURDAY AND THEN COLD FRNT QUICKLY BEHIND THIS AS
SFC LOW IS LIFTED NORTH INTO CANADA ON WK UPPER TROUGH. CURRENT
MENTION OF PRECIP FOR THIS LOOKS GD AS BULK OF DYNAMICS W/ LOW
SHOULD LIFT NORTH INTO CANADA W/ SFC LOW...AVOIDING BULK OF
CWA...BUT SHOWERS ARE GD BET. QUICK BREAK SAT NGT INTO EARLY SUN
MORN BFR ANOTHER LOW MVS ACROSS REGION...REPLACED BY HIGH PRESSURE
FOR BEGINNING OF FOLLOWING WEEK.
&&

.AVIATION (06Z-06Z)...
FCST AVIATION CONCERN THIS MORNING WL BE DEVELOPMENT OF FG. CRNT SAT
PIC SHOWS SOME DEBRIS CLOUDS FROM GREAT LAKES CONVECTION APPROACHING
OUR WESTERN FA ATTM. ALSO...NOTED WAS A MID LVL DECK DEVELOPING ACRS
CENTRAL/NORTHERN VT ATTM. THIS COMBINED WITH SOUTHERLY WINDS AT 8 TO
10 KNTS WL PREVENT FOG FROM DEVELOPING ACRS BTV/MSS TAF SITES.
HOWEVER...STILL THINK SOME REDUCE VIS WL OCCUR AT MPV/SLK TOWARD
09Z. WL MENTION TEMPO GROUP OF 1/2SM WITH CIGS BKN001 THRU 13Z THIS
MORNING. OTHERWISE...AS CONVECTIVE TEMPS ARE REACHED BTWN 16-17Z
THIS AFTN...EXPECT SOME CBS TO DEVELOP. SOUNDINGS SUPPORT BASES
AROUND 4KFT. WL CONT TO KEEP TAFS DRY ATTM...AS BEST DYNAMICS AND
MOISTURE WL STAY NORTH OF FA THRU 06Z THURS.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...TABER
Hazardous weather outlook, Aug 10, 3:41 AM EST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
441 AM EDT WED AUG 10 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-110840-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
441 AM EDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:

A COLD FRONT WILL MOVE ACROSS NORTHERN NEW YORK AND VERMONT LATE THIS
AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS MAY
DEVELOP ALONG THE FRONT OVER EXTREME NORTHERN NEW YORK AND VERMONT.
THE MAIN THREAT WOULD BE GUSTY WINDS TO 40 MPH AND DANGEROUS CLOUD TO
GROUND LIGHTNING...ALONG WITH BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Burlington radar (KCXX), 31 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
August 10, 1:35 PM EST
Where
Clinton County, Plattsburgh
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.700, -73.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471626.